Lung Cancer Home > Nicotrol NS Overdose
When an overdose of Nicotrol NS (nicotine nasal spray) occurs, it can cause anything from diarrhea, to nausea, to seizures, and even respiratory failure. The exact results will depend on how much was taken and how it was taken. Treatment will likely include relieving associated symptoms by giving certain medications and monitoring airways and breathing.
Can You Use Too Much Nicotrol NS?Nicotrol® NS (nicotine nasal spray) is a prescription medication approved as an aid to stop smoking and to reduce the symptoms of nicotine withdrawal. It is sprayed directly into the nose, where it is absorbed into the body. As with any medication, it is possible to use too much Nicotrol NS.
The specific effects of a Nicotrol NS overdose would likely vary, depending on a number of factors, including the Nicotrol NS dosage, whether the medication was sprayed in the nose or taken by mouth, and whether it was taken with any other medications or substances.
- Nausea and vomiting
- Increased heart rate
- Cold sweats
- Abdominal pain (stomach pain)
- Vision or hearing problems
- Extreme exhaustion
- Low blood pressure (hypotension)
- Respiratory failure
Treatment OptionsIf the medication was swallowed, a healthcare provider may induce vomiting if it is not already occurring from the overdose. Activated charcoal may also be administered to help reduce the amount of nicotine absorbed into the bloodstream.
Treatment for any type of overdose typically involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. Supportive treatment options for a Nicotrol NS overdose may include:
- Fluids through an intravenous (IV) line
- Medications such as diazepam (Valium®) to treat seizures, if necessary
- Atropine to treat extreme diarrhea and to reduce airway secretions.
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much Nicotrol NS.